The UK NPSA (National Patient Safety Agency) has issued an alert “Reducing treatment dose errors with low molecular weight heparins”. The report and alert is based on over 2700 reported incidents in the UK involving dosing of low molecular weight heparins (LMWH’s). The dosage errors were most often related to failure to calculate the dosage based upon patient weight, renal function or clinical indication. Both underdosing and overdosing were seen. Failures in communication at transitions of care also contributed to adverse outcomes.
Failure to record accurate weights was problematic. Often the initial weight in the chart was an estimate. Patient estimates of their weight were usually better than estimates made by healthcare workers but both were often substantially different than the actual measured weight. Some of the problems in inaccurate recording of patient weight may be broken equipment, failure to use special scales in patients too ill (or too big) for conventional scales, limited staffing, and failure to appreciate the importance of accurate weight measurement. And the weights need to be readily available to all involved in the prescribing, preparation, and administration of LMWH’s (for example, weights need to be recorded on medication administration records or in the electronic medical record). While underdosing is common in obese patients, it is surprising how often overdosing is seen in patients whose actual weight is less than their estimated weight. Errors in dose calculation may be seen when pounds and kilograms are mixed up. Weights should be accurately in the chart or the electronic medical record using a consistent unit of measurement (usually kilograms). If the initial weight recording is an estimate, there should be some sort of automated reminder for a responsible individual to get an accurate actual weight measurement at some later date. Also, patients who are hospitalized for long periods may have substantial changes in weight so it is important to reassess weight on a regular basis.
Because most LMWH’s are renally excreted, dosing changes may be necessary based upon the patient’s renal function. Most commonly, overdosing with subsequent risk of hemorrhage occurs when LMWH’s are given to patients with impaired renal function.
Dose of LMWH’s may also vary depending upon the clinical indication. For example, different dosing is used for DVT prophylaxis, treatment of actual DVT or PE, acute coronary syndrome, myocardial infarction, etc.
Using standardized order sets or protocols or nomograms for ordering LMWH’s is advisable and such should take into consideration the factors of patient weight, renal function, and clinical indication. The supporting information for the NPSA alert includes examples of LMWH prescribing tools and dose calculation tools.
Good medication reconciliation is essential at all transitions of care. The NPSA alert gave examples of harm from LMWH’s that were continued long after they should have been discontinued.
All heparins should be considered high-alert drugs. All too often we have a tendency to be more complacent when using LMWH’s than unfractionated heparin. We somehow think they are safer because we do not have to routinely monitor coagulation parameters. But, clearly, adverse events related to use of LMWH’s are not uncommon and you need to have good systems in place to minimize those risks.
NPSA (UK). Reducing treatment dose errors with low molecular weight heparins
July 30, 2010
rapid response reportt